Thromboembolism due to Antithrombin III Deficiency in a Dog with Leishmaniasis Associated to Nephrotic Syndrome
A 3-years-old male Boxer was referred with a history of weight loss, anorexia and lethargy for two weeks. On admission the dog was lethargic, thin, anorectic, showing pd/pu. Laboratory abnormalities comprised leucocytosis, total protein increase, hypoalbuminaemia and hyperglobulinaemia, high values for BUN, creatinine, cholesterol, phosphorus and potassium, and proteinuria. Leishmaniasis was diagnosed by IFI and bone marrow aspirate. Urine protein-creatinine ratio was elevated. The dog was medicated with intravenous fluid, amoxicillin/clavulanic acid, cimetidine, prednisolone and alopurinol. On day 3 the animal showed lumbar pain and paraparesis, absent femoral pulses, cold extremities and hindlimb pain. Ultrasonography showed a thrombus in the aortic bifurcation. Aortic thromboembolism associated to leishmaniasis with nephrotic syndrome was diagnosed. Antithrombin III was severely diminished and fibrinogen increased. Heparin was then associated to the therapy. Fifteen days later, an extensive necrosis developed from both hind limb extremities, and owner request euthanasia. Necropsy revealed extensive thrombus, from distal aorta, through the iliac bifurcation, the right iliac artery until both femoral arteries. Another thrombus extended from the posterior vena cava to the femoral vena. Histology revealed lesions of glomerulonephritis. Aortic thromboembolism leading to occlusion of the distal aorta and often the iliac and femoral arteries with subsequent ischemia of hindlimbs is a cause of posterior paresis and paralysis rarely observed in dogs. In visceral leishmaniasis, renal failure is a common feature, being nephrotic syndrome associated to thromboembolism very rare. Nephrotic syndrome leads to urinary antithrombin III losses, due to its low molecular weight, and consequently to thromboembolism. Aortic thromboembolism should be added to the list of leishmaniasis complications.